Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Binghamton, NY

May 24, 2004Chemung County, Tioga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 24, 2004, 8:56 AM EDT for Chemung County, Tioga County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 8:56 AM EDT (12:56 UTC)
Expired
May 24, 2004, 9:30 AM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Chemung County, NY, Tioga County, NY

The radar

The Binghamton radar (KBGM), 40 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WUUS51 KBGM 241256
SVRBGM
NYC015-107-241330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 AM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEMUNG COUNTY IN CENTRAL NEW YORK
  NORTHERN TIOGA COUNTY IN CENTRAL NEW YORK

* UNTIL 930 AM EDT

* AT 854 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM WITH LARGE HAIL.  THIS STORM WAS LOCATED NEAR 
ELMIRA...AND MOVING NORTHEAST AT 60 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ERIN AND BREESPORT AT 900 AM EDT
  VAN ETTEN AND LOCKWOOD AT 905 AM EDT
  SPENCER AT 910 AM EDT
  WILLSEYVILLE AT 915 AM EDT
  CANDOR AT 920 AM EDT
  BERKSHIRE AND RICHFORD AT 925 AM EDT

LAT...LON 4225 7661 4226 7641 4231 7638 4230 7627
          4239 7624 4240 7613 4220 7609 4201 7671
          4201 7682 4213 7692

$$

PADAVONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:00 AM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 24, 4:00 AM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 AM EDT MON MAY 24 2004

.DISCUSSION...
ANOTHER BUSY NIGHT WITH THUNDERSTORMS. THESE THUNDERSTORMS ARE
TRAINING AND DROPPING LARGE AMOUNTS OF RAIN ON NRN COUNTIES OF CWA.
WARNINGS AND ADVISORIES IN EFFECT. DAMAGING WIND ON THE WANE. LOW
LEVELS MAY BE STABLE ENOUGH TO REDUCE THE SPEED AT SFC. THIS SHORT
WAVE WILL FINISH UP EARLY THIS MORNING BEFORE A MUCH STRONGER SHORT
WAVE MOVES IN FROM OHIO THIS AFTERNOON. AGAIN ANOTHER SLIGHT CHC DAY
WITH MODERATE UNSTABLE AIR. 1500 TO 2000 CAPE. NOT AS MUCH LL SHEAR
BUT WIND FIELDS ARE MUCH STRONGER WITH A 30 KT LOW LEVEL JET AND 50
PLUS AT MID LEVELS. SFC LOW WILL PUSH THROUGH COLD FRONT EARLY
EVENING BRINGING TO AN END CONVECTION TEMPORARILY.

AFTER A BRIEF REPRIVE AND PROBABLY FOG TONIGHT AND TUESDAY
MORNING...NEXT SHORT WAVE AND SFC LOW WILL APPROACH MID TO LATE
AFTERNOON TUESDAY. THIS TIME LOW LEVEL SHEAR GREAT BUT INSTABILITY
CONDITIONAL. THIS WILL PUSH A COLD FRONT SLOWLY THROUGH TUESDAY
NIGHT.

FOLLOWED ETA CLOSELY WHICH SEEMS TO BE HANDLING CURRENT CONDITIONS
BETTER. FEW CHANGES TO GRIDS.
&&

.EXTENDED (TUE NGT-FRI)...
A SHORT WAVE SWINGING THRU AN DEVELOPING UPPER TROUGH WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY NIGHT INTO
WEDNESDAY NIGHT. DRY... COOLER WEATHER WILL FOLLOW THURSDAY AND
FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST TIME IN A
COUPLE OF WEEKS AS A PRETTY IMPRESSIVE UPPER LEVEL TROUGH DEVELOPS
OVER THE EAST DURING THE SECOND HALF OF THE WEEK. RELATIVELY COOL
WEATHER LOOKS LIKELY TO PERSIST THROUGH NEXT WEEKEND.
&&

.AVIATION...
GENERALLY VFR WX DESPITE THE +TSRA SOME MVFR VSBY WITH THE RAIN. ELM
WENT DOWN TO LIFR BRIEFLY DUE TO FOG BUT NOW THAT THEY NEAR TH TS
THINGS SHOULD STAY STIRRED UP ENOUGH TO KEEP VSBYS HIGHER. AFTER
THIS BATCH GOES THROUGH A BREAK THEN MORE TS THIS AFTERNOON AND
EARLY EVENING. MVFR MAINLY DUE TO VSBY IN TSRA. CIGS AND VSBY WILL
PROBABLY GO IFR LATE TONIGHT BEHIND COLD FRONT BUT WILL BE AFTER 06Z.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE
PA...NONE

SHORT TERM/AVIATION...TAC
EXTENDED...MSE
Hazardous weather outlook, May 24, 4:41 AM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
441 AM EDT MON MAY 24 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
441 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL OCCUR AGAIN TODAY INTO EARLY TONIGHT. THESE
THUNDERSTORMS COULD HAVE HEAVY RAIN...LARGE HAIL...AND DAMAGING
WINDS.  THE HEAVY RAIN COULD CAUSE FLASH FLOODING. FLASH FLOODING IS
ALREADY OCCURRING IN ONONDAGA...MADISON...AND ONEIDA COUNTIES EARLY
THIS MORNING. THIS FLOODING SHOULD ABATE LATER THIS MORNING. FLASH
FLOODING COULD OCCUR AGAIN LATER TODAY. SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER DUE TO THUNDERSTORMS IS AGAIN POSSIBLE ON TUESDAY
AND TUESDAY NIGHT AS A COLD FRONT PUSHES THROUGH. THESE
THUNDERSTORMS COULD AGAIN HAVE HEAVY RAIN...DAMAGING WINDS...AND
LARGE HAIL. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY TO SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MIGHT BE NEEDED AGAIN THIS AFTERNOON INTO
EARLY EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR
REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Special weather statement, May 24, 5:31 AM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
531 AM EDT MON MAY 24 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-241600-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
531 AM EDT MON MAY 24 2004

...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE IN NORTHEAST
PENNSYLVANIA AND CENTRAL NEW YORK...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS COULD HAVE DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAIN. THE RAIN COULD BE ENOUGH TO CAUSE FLASH FLOODING.

ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT.
THUNDERSTORMS COULD ALSO HAVE HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
Special weather statement, May 24, 7:32 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
732 AM EDT MON MAY 24 2004

NYZ015>018-022>025-036-044-241230-
CAYUGA NY-CHEMUNG NY-CORTLAND NY-MADISON NY-ONONDAGA NY-SCHUYLER
NY-SENECA NY-STEUBEN NY-TOMPKINS NY-YATES NY-
732 AM EDT MON MAY 24 2004

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING
MOVING INTO THE AREA...

AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING FROM 56
MILES NORTHWEST OF WATERLOO TO 22 MILES SOUTHWEST OF
CORNING...MOVING NORTHEAST AT 60 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
WATKINS GLEN AND WATERLOO AT 750 AM.
WEST ELMIRA AND MONTOUR FALLS AT 755 AM.
ODESSA AT 805 AM.
BALDWINSVILLE AT 820 AM.
SYRACUSE AND ITHACA AT 825 AM.
CORTLAND AT 830 AM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO 1 INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, May 24, 8:18 AM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 AM EDT MON MAY 24 2004

NYZ022>025-044-241245-
CHEMUNG NY-CORTLAND NY-SCHUYLER NY-STEUBEN NY-TOMPKINS NY-
818 AM EDT MON MAY 24 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 814 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CORNING...OR
ABOUT OVER COOPERS PLAINS...MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEWFIELD AT 845 AM.

THIS THUNDERSTORM HAS THE POTENTIAL TO DROP A QUICK HALF AN INCH OF
RAIN.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

PADAVONA
Special weather statement, May 24, 8:23 AM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
823 AM EDT MON MAY 24 2004

NYZ009-018-036-037-044-241300-
CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA NY-
823 AM EDT MON MAY 24 2004

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS LIGHTNING
MOVING INTO THE AREA...

AT 819 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM
ROCHESTER TO BALDWINSVILLE...TO AUBURN TO CORTLAND...MOVING
NORTHEAST AT 55 MPH.

THE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE NEAR...WEST EATON AND
WAMPSVILLE AT 845 AM...AUGUSTA AND SOLSVILLE AT 900 AM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON ROADWAYS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

PADAVONA
Special weather statement, May 24, 8:34 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
834 AM EDT MON MAY 24 2004

NYZ024-PAZ038-241300-
BRADFORD PA-CHEMUNG NY-
834 AM EDT MON MAY 24 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 829 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL...MOVING TOWARD THE
CHEMUNG AND BRADFORD COUNTY LINE.

THE THUNDERSTORM WILL BE NEAR...
GILLETT AND DUNNING AT 900 AM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

PADAVONA
Special weather statement, May 24, 8:43 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
843 AM EDT MON MAY 24 2004

NYZ025-044-045-241315-
CHENANGO NY-CORTLAND NY-TOMPKINS NY-
843 AM EDT MON MAY 24 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 839 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ITHACA...OR ABOUT
OVER SLATERVILLE SPRINGS...MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
CINCINNATUS AND FREETOWN CORNERS AT 900 AM.
PHARSALIA AND PITCHER AT 915 AM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:31 PM EDTSevere Thunderstorm WarningBGMOnondaga44 min
May 23, 10:03 PM EDTSevere Thunderstorm WarningBGMOneida42 min
May 23, 11:05 PM EDTFlash Flood WarningBGMOneida3 hr
May 23, 11:45 PM EDTFlash Flood WarningBGMMadison, Onondaga3 hr
May 24, 2:00 AM EDTFlash Flood WarningBGMOneida6 hr
May 24, 2:45 AM EDTFlash Flood WarningBGMMadison, Onondaga4 hr
May 24, 9:29 AM EDTSevere Thunderstorm WarningBGMBroome, Tioga46 min
May 24, 9:51 AM EDTSevere Thunderstorm WarningBGMChenango, Otsego39 min
May 24, 10:46 AM EDTSevere Thunderstorm WarningBGMDelaware44 min
May 24, 11:29 AM EDTSevere Thunderstorm WarningBGMSullivan46 min
May 24, 3:30 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida45 min
May 24, 4:06 PM EDTSevere Thunderstorm WarningBGMOneida39 min
May 24, 4:31 PM EDTSevere Thunderstorm WarningBGMBroome44 min
May 24, 4:37 PM EDTTornado WarningBGMOneida23 min
May 24, 5:00 PM EDTSevere Thunderstorm WarningBGMOneida30 min
May 24, 5:12 PM EDTSevere Thunderstorm WarningBGMBroome33 min
May 24, 5:19 PM EDTSevere Thunderstorm WarningBGMDelaware56 min
May 24, 5:22 PM EDTTornado WarningBGMBroome, Delaware53 min
May 24, 5:47 PM EDTSevere Thunderstorm WarningBGMDelaware43 min
May 24, 5:59 PM EDTSevere Thunderstorm WarningBGMDelaware31 min
May 24, 6:28 PM EDTSevere Thunderstorm WarningBGMDelaware62 min
May 24, 6:44 PM EDTSevere Thunderstorm WarningBGMOtsego46 min
May 24, 7:38 PM EDTSevere Thunderstorm WarningBGMDelaware52 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.